NHLS National Health Laboratory Service

Cape Town, South Africa

NHLS National Health Laboratory Service

Cape Town, South Africa

Time filter

Source Type

Bates W.D.,NHLS National Health Laboratory Service | Moosa M.R.,Stellenbosch University
Clinical Nephrology | Year: 2010

Background: Acute tubulointerstitial nephritis (ATIN) as a complication of antituberculous therapy has been most commonly reported due to rifampicin therapy. This reaction typically occurs following re-exposure to the drug. This study undertook to investigate the clinicopathological features of ATIN related to antituberculous therapy. Methods:We performed a retrospective study of all adult patientswith a biopsy-proven diagnosis of ATIN on chemotherapy for tuberculosis. The patients presented with acute renal failure at our institution during 1995-2007. The demographic, clinical, biochemical and histopathological features were studied. The patient outcome and management were analyzed. Results: 41 patients had histologically proven ATIN. 23 (56%) were female. The mean age at presentation was 42 years. The most common regimen included rifampicin used intermittently to treat pulmonary tuberculosis. The average duration of antituberculosis therapy was 19 days before presentation and the duration of the acute illness averaged 5 days. The most common clinical manifestation included gastro-intestinal symptoms occurring in 35 (85%) patients with associated hepatitis biochemically in 20 (53%) patients. No skin rashes were observed and eosinophilia was only present in two patients. Hematuria was observed universally without any significant proteinuria. Anemia was present in 37 (90%) patients, with associated thrombocytopenia in 15 (37%). Rifampicin was discontinued in 37 (90%) cases. Nine (22%) patients required dialysis. One patient failed to recover renal function and 4 (10%) patients died. Mortality was related to overwhelming tuberculosis infection. The main factor predicting the need for dialysis was duration of oliguria. Conclusion: ATIN is a rare, but serious complication of repeat antituberculous therapy mainly due to re-exposure to rifampicin. Although the renal prognosis is generally good the disease does carry significant morbidity and mortality risks. Ahigh index of suspicion is needed in re-treatment patients. Asuggested screening test is for microhematuria with urine dipstix. ©2010 Dustri-Verlag Dr. K. Feistle.

Loading NHLS National Health Laboratory Service collaborators
Loading NHLS National Health Laboratory Service collaborators